See What HealthDay Can Do For You
Contact Us

Hormone Therapy Modifies Heart Risk of Lipoprotein(a)

Women on hormone therapy with high lipoprotein(a) level do not have increased risk of cardiovascular events

WEDNESDAY, July 2 (HealthDay News) -- In older women, the relationship between high lipoprotein(a) levels and cardiovascular events is modified by hormone therapy, according to study findings published in the July 8 issue of the Journal of the American College of Cardiology.

Jacqueline Suk Danik, M.D., of Brigham and Women's Hospital and the Harvard Medical School in Boston, and colleagues studied 27,736 initially healthy women aged 45 older, including 12,075 who reported active use of hormone therapy and 15,661 who reported no active use and followed them for 10 years.

The researchers found that median lipoprotein(a) values were lower in the hormone therapy group than in the non-hormone therapy group (9.4 mg/dL versus 11.6 mg/dL). In the hormone therapy group, they found that those in the highest quintile for lipoprotein(a) did not have a significantly increased of cardiovascular events compared to those in the lowest quintile (hazard ratio, 1.1). In the non-hormone therapy group, however, they found that those in the highest quintile for lipoprotein(a) did have a significantly increased of cardiovascular events compared to those in the lowest quintile (HR, 1.8).

"The present findings are encouraging because they provide evidence that high lipoprotein(a) levels in a high-risk setting might be appropriate to consider an intensified intervention," state the authors of an accompanying editorial. "However, further studies are needed to firmly assess any possible therapeutic benefits of a reduction of lipoprotein(a) levels."

This study was supported by grants from the Donald W. Reynolds Foundation in Las Vegas, and the Leducq Foundation in Paris, France. Authors of both the study and editorial report financial relationships with the pharmaceutical industry.

Abstract
Full Text (subscription or payment may be required)
Editorial

Physician's Briefing